Missouri, 2013

Hail in Missouri, July 2, 2013

July 2, 2013 · NWS EAX · 3 events in 3 counties and zones

An upper level trough of low pressure with associated scattered thunderstorms,|dropped south across northern Missouri, during the afternoon and evening hours of|July 2, 2013. There were several reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level trough of low pressure with associated scattered thunderstorms,|dropped south across northern Missouri, during the afternoon and evening hours of|July 2, 2013. There were several reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 2:14 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 2, 2:14 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT Tue Jul 2 2013

.SHORT TERM...(This Evening through Thursday Night)
Issued at 303 PM CDT TUE JUL 2 2013

Well developed mid-upper level circulation per water vapor imagery
continues to drift southward through Iowa. Ahead of this feature,
strong isolation has pushed temperatures into the lower 80s,
generating 1000-1250 J/kg of CAPE despite dewpoints only in the low
50s. Recent upper air measurements show that this circulation has
augmented the wind field, with a narrow corridor of 40 knot
southerlies at 300mb. Through the balance of the afternoon and early
evening, short-lived pulsed storms will build south from IA into
northern MO. A few storms along the eastern flank of the upper
circulation (NE MO) could become a bit more robust (small hail/gusty
winds) due to the enhanced anvil exhaust.

This feature, the primary vortex near St. Louis, and a third upper
level trough over western Arkansas will do the Fujiwhara dance over
the Show-Me state tomorrow, with models poorly representing the
unique circulations as one expansive closed 576 height contour at
500mb. Expect fairly expansive Cu development by late morning, with
scattered afternoon-eve convection across the CWA. Temperatures just
a scoche cooler owing to broken cloud cover.

4th of July: Overall trends show the conglomerate circulation
drifting west toward the Flint Hills, which should focus diurnal
convection primarily over the Ozarks. Given the close proximity,
still can't rule out isolated, brief showers/storms in the afternoon,
but expect most of the region will be dry, with highs in the mid 80s
and low humidity.

.LONG TERM...(Friday through Tuesday)
Issued at 303 PM CDT TUE JUL 2 2013

Friday through Tuesday...

Large Rocky Mountain and western Atlantic ridges will block the
pattern through the extended portions of the forecast. This will put
the squeeze on the central US trough...eliminate it completely by
Sunday or Monday as the western US ridge expands eastward. Models show dry
conditions for most of the CWA through Sunday given the lack of
upper vort max/cool pockets. Models show weak energy keeping the
ridge from building into the CWA too strongly progressing through
the cwa on Monday and Tuesday. This will bring a return to potential
precipitation early next work week and keep temps in check. In a
nutshell the extended will be mostly dry through the weekend with
precip returning for Mon and Tues. Temps should remain at or below
average values through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1231 PM CDT TUE JUL 2 2013

Well defined mid level circulation over IA quite evident on water
vapor imagery, but not on other satellite channels. Downstream
(south) of this feature, expect that VFR cumulus will readily
develop over the next hour, spreading into NW MO during the
afternoon. Forcing appears sufficient to drive at least widely
scattered showers (perhaps a few thunderstorms) over this region
later this afternoon, but coverage right now appears too limited to
warrant inclusion in the TAFs.

Winds will remain light from the north-northeast at 6-8 knots across
the terminals this afternoon, becoming light and variable after 00Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Bookbinder
LONG TERM...Bailey
AVIATION...73
Hazardous weather outlook, Jul 2, 11:56 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT TUE JUL 2 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1256 PM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST MISSOURI LATER
THIS AFTERNOON INTO THE EARLY EVENING. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BOTH WEDNESDAY AND
THURSDAY AFTERNOONS...WITH ACTIVITY PERSISTING INTO THE EARLY
EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS
COULD PRODUCE LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED.

BOOKBINDER

In the hours before

Special weather statement, Jul 2, 4:03 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT TUE JUL 2 2013

MOZ006-007-016-022230-
MERCER MO-PUTNAM MO-SULLIVAN MO-
503 PM CDT TUE JUL 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SULLIVAN...PUTNAM AND
EASTERN MERCER COUNTIES UNTIL 530 PM CDT...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MERCER TO UNIONVILLE...AND MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  UNIONVILLE...GREEN CITY...POWERSVILLE...LUCERNE...LEMONS...
  POLLOCK...NEWTOWN...HARRIS AND GREEN CASTLE.

LAT...LON 4034 9284 4034 9285 4022 9286 4028 9346
      4058 9346 4059 9281
TIME...MOT...LOC 2203Z 004DEG 16KT 4058 9337 4053 9296

HAWBLITZEL

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mercer

When
July 2, 4:36 PM CST
Where
Mercer County, 0.69 mi S of Mercer
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -93.530

Hail, Sullivan

When
July 2, 4:56 PM CST
Where
Sullivan County, Newtown
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.380, -93.330

Hail, Clinton

When
July 2, 5:24 PM CST
Where
Clinton County, 0.53 mi E of Cameron Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.730, -94.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464107, 464108, 464110.